Alert archive / Nebraska / Wind Advisories in 2011

Wind Advisory 1, NWS Omaha, NE

January 7, 201130 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind advisory at Jan 7, 2011, 4:47 AM CST for 30 counties in Nebraska; 8 counties in Iowa. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2011, 4:47 AM CST (10:47 UTC)
Expired
Jan 7, 2011, 4:00 PM CST
In force
11 hr
Issued by
NWS Omaha, NE
All 38 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WWUS73 KOAX 071047
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 AM CST FRI JAN 7 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071900-
/O.NEW.KOAX.WI.Y.0001.110107T1047Z-110107T2200Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...ONAWA...MISSOURI VALLEY...HARLAN...
COUNCIL BLUFFS...GLENWOOD...RED OAK...SIDNEY...CLARINDA...
BLOOMFIELD...HARTINGTON...PENDER...NELIGH...PIERCE...WAYNE...
ALBION...NORFOLK...STANTON...WEST POINT...TEKAMAH...COLUMBUS...
SCHUYLER...FREMONT...BLAIR...DAVID CITY...WAHOO...OMAHA...
BELLEVUE...SEWARD...LINCOLN...PLATTSMOUTH...NEBRASKA CITY...
CRETE...FAIRBURY...BEATRICE...TECUMSEH...AUBURN...PAWNEE CITY...
FALLS CITY
447 AM CST FRI JAN 7 2011

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

STRONG NORTHWEST WINDS FROM 20 TO 30 MPH ARE EXPECTED TODAY. AT
TIMES...THE WIND WILL AVERAGE AROUND 30 MPH WITH GUSTS TO ABOVE
40 MPH. WINDS SHOULD DECREASE TOWARD THE LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH OR GUSTS BETWEEN
45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA 
CAUTION.

&&

$$
2 follow-up statements
654 
WWUS73 KOAX 071807
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1207 PM CST FRI JAN 7 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-072200-
/O.CON.KOAX.WI.Y.0001.000000T0000Z-110107T2200Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...ONAWA...MISSOURI VALLEY...HARLAN...
COUNCIL BLUFFS...GLENWOOD...RED OAK...SIDNEY...CLARINDA...
BLOOMFIELD...HARTINGTON...PENDER...NELIGH...PIERCE...WAYNE...
ALBION...NORFOLK...STANTON...WEST POINT...TEKAMAH...COLUMBUS...
SCHUYLER...FREMONT...BLAIR...DAVID CITY...WAHOO...OMAHA...
BELLEVUE...SEWARD...LINCOLN...PLATTSMOUTH...NEBRASKA CITY...
CRETE...FAIRBURY...BEATRICE...TECUMSEH...AUBURN...PAWNEE CITY...
FALLS CITY
1207 PM CST FRI JAN 7 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH
ARE EXPECTED THROUGH MID AFTERNOON. WINDS SHOULD DECREASE TOWARD
THE LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH OR GUSTS BETWEEN
45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

CHERMOK
978 
WWUS73 KOAX 072153
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
353 PM CST FRI JAN 7 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-072300-
/O.EXP.KOAX.WI.Y.0001.000000T0000Z-110107T2200Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
INCLUDING THE CITIES OF...ONAWA...MISSOURI VALLEY...HARLAN...
COUNCIL BLUFFS...GLENWOOD...RED OAK...SIDNEY...CLARINDA...
BLOOMFIELD...HARTINGTON...PENDER...NELIGH...PIERCE...WAYNE...
ALBION...NORFOLK...STANTON...WEST POINT...TEKAMAH...COLUMBUS...
SCHUYLER...FREMONT...BLAIR...DAVID CITY...WAHOO...OMAHA...
BELLEVUE...SEWARD...LINCOLN...PLATTSMOUTH...NEBRASKA CITY...
CRETE...FAIRBURY...BEATRICE...TECUMSEH...AUBURN...PAWNEE CITY...
FALLS CITY
353 PM CST FRI JAN 7 2011

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON. 

THE STRONG AND GUSTY NORTHWEST WINDS THAT HAVE BEEN OCCURRING
ACROSS THE AREA TODAY WILL GRADUALLY DIMINISH THROUGH EARLY
EVENING. NORTHWEST WINDS 15 TO 25 MPH CAN BE EXPECTED THIS
EVENING.

$$

FOBERT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Jan 7, 3:37 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 7, 3:37 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
337 AM CST FRI JAN 7 2011

.DISCUSSION...

THE MAIN FORECAST CONCERN IS LIGHT SNOW EVENT EXPECTED TO START
SATURDAY AND LAST INTO TUESDAY. SECONDARY CONCERNS ARE POTENTIAL
FOR LIGHT SNOW TODAY AND TEMPERATURES TODAY.

LATEST WATER VAPOR IMAGERY EARLY THIS MORNING SHOWED A CLOSED MID
TROPOSPHERIC OVER THE GREAT LAKES REGION AND ONTARIO CANADA. A
VORT MAX WAS ROTATING SWWD TOWARD NRN MN. A SHEAR AXIS STRETCHED
FROM SRN SASK INTO SWRN MN. AT 09Z A SURFACE LOW WAS LOCATED OVER
CENTRAL IA. A COLD FRONT EXTENDED NWWD FROM THE LOW THROUGH PARTS
OF ERN SD AND INTO CNTRL ND. GUSTY WINDS WERE OCCURRING JUST TO
THE NORTH AND WEST OF FORECAST AREA. WILL INCLUDE FAIRLY STRONG
WINDS IN THE FORECAST...BUT WILL NOT ISSUE A WIND ADVISORY AT
THIS TIME. IT COULD BE NEEDED TODAY THOUGH. EXPECT LIGHT SNOW TO
OCCUR OVER AT LEAST THE NORTHERN AND EASTERN PARTS OF THE FCST
AREA TODAY. ONLY WENT WITH POPS OF 40 PERCENT OR LESS FOR NOW.
AMOUNT SHOULD RANGE FROM JUST A TRACE UP TO MAYBE HALF AN INCH AT
SOME SPOTS. WENT WITH A NON DIURNAL TEMPERATURE TREND FOR TODAY.

SOME FLURRIES POSSIBLE EARLY TONIGHT...BUT THEN WEAK HIGH PRES
BUILDS IN. LOWS SHOULD DROP TO THE SINGLE DIGITS NORTH AND RANGE
TO THE TEENS SOUTH.

CLOUDS WILL THICKEN AND LOWER ACROSS THE AREA ON SATURDAY...WITH
AT LEAST A CHANCE FOR LIGHT SNOW IN OUR WESTERN ZONES. THE 00Z
GFS WAS MORE AGGRESSIVE BRINGING LIGHT SNOW INTO OUR AREA SATURDAY
AFTN COMPARED TO THE 06Z NAM...00Z ECMWF AND 00Z CANADIAN. USED
A BLEND OF MODELS FOR NOW.

MODELS WERE IN VERY GOOD AGREEMENT SHOWING POTENTIAL FOR SNOW IN
THE PERIOD FROM SATURDAY NIGHT THROUGH AT LEAST MONDAY...BUT DID
VARY A BIT ON QPF. ALTHOUGH AT THIS POINT IT DOES NOT LOOK LIKE
WE WILL REACH HEAVY SNOW CRITERIA IN ANY 12 OR 24 HOUR PERIOD...
OUR AREA COULD SEE TOTALS FROM 4 TO 8 INCHES OVER SEVERAL DAYS.
INCREASED POPS INTO HIGH END OF LIKELY CATEGORY STARTING IN OUR
WESTERN ZONES SATURDAY NIGHT AND FOR MUCH OF THE AREA SUNDAY INTO
MONDAY. WINDS DO NOT LOOK OVERLY STRONG AT THIS POINT.

TEMPS SHOULD BE WILL BE COLD THROUGH THE WEEKEND AND EVEN COLDER
EARLY NEXT WEEK AS ARCTIC HIGH PRES SETTLES SEWD INTO THE PLAINS.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

INITIAL CONCERNS WILL GUSTY NORTHWEST WINDS THEN PATCHY MVFR CIGS
AND LIGHT SNOW AND FLURRIES.

AN AREA OF SFC LOW PRES OVER WEST CENTRAL IOWA WITH A TRAILING COLD
FRONT WILL MOVE THROUGH THIS MORNING WITH NW SFC WINDS INCREASING TO
15 TO 25KT AND GUSTS 30 TO 35KTS.  THESE WINDS SHOULD DIMINISH TO
UNDER 15KTS AFTER 00Z AND UNDER 12KTS.

AN AREA OF LIGHT SNOW EXTENDS FROM NORTHWEST TO SOUTHEAST FROM
EASTERN SOUTH DAKOTA INTO IOWA AND THIS AREA IS UNDER A STRONG UPR
LEVEL JET THAT COVERS THE SAME AREA...IS PART OF A SHORTWAVE TROF
MOVING THROUGH...AND WHERE THERE ARE SOME STEEP MID LEVEL LAPSE
RATES. VARIABLE CLOUDS ARE EXPECTED WITH PERIODS OF VFR CIGS AND
AREAS OF MVFR CIGS.  CURRENTLY HAVE SOME LIGHT SNOW MENTIONED THIS
MORNING AT KOMA AND MAY HAVE TO INCLUDE AT OTHER SITES AS WELL AS IT
APPEARS IT WILL BE EASY TO CREATE FLURRIES WITH THE VERY COLD AIR
THAT INFILTRATES THE AREA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Jan 6, 4:40 PM CST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CST THU JAN 6 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
440 PM CST THU JAN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM SYSTEM IS EXPECTED TO BRING SNOW AND COLD TO THE
OUTLOOK AREA BY LATER THIS WEEKEND. SNOW COULD BEGIN AS EARLY AS
SATURDAY NIGHT WITH THE BEST CHANCE OF ACCUMULATING SNOW RUNNING
FROM SUNDAY THROUGH MONDAY. THE STORM SYSTEM IS STILL OUT OVER THE
PACIFIC OCEAN AND SEVERAL DAYS AWAY SO THE PROJECTED STORM TRACK
MAY SHIFT SOME. HOWEVER...BASED ON THE CURRENT PROJECTED STORM
TRACK...3 TO 6 INCHES OF SNOW WILL BE POSSIBLE OVER PORTIONS OF
EASTERN NEBRASKA WITH LOCALIZED HIGHER AMOUNTS. SOMEWHAT LIGHTER
SNOWFALL TOTALS ARE CURRENTLY BEING EXPECTED ACROSS WESTERN IOWA.
THOSE WITH TRAVEL PLANS SUNDAY INTO MONDAY SHOULD KEEP UP TO DATE
WITH THE LATEST FORECAST UPDATES.

MUCH COLDER AIR WILL FILTER INTO THE AREA BEHIND THIS STORM SYSTEM
WITH WIND CHILL VALUES RUNNING FROM 15 TO 25 DEGREES BELOW ZERO BY
MONDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

WESELY

Nearby

Wind Advisories in Nebraska, 2011Wind Advisories in Iowa, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.